Dangers of Snorting Xanax
What is Xanax (Alprazolam)?
- Alprazolam is the generic version of a short-acting benzodiazepine medication that is most well-known as Xanax. The brand name version of alprazolam was originally manufactured by Pfizer, and it was approved by the Food and Drug Administration (FDA) in 1981 as a treatment for generalized anxiety disorder (GAD), panic disorder, and anxiety associated with depression. It may be used off-label in insomnia treatments, but since Xanax binds quickly to the gamma-aminobutyric acid (GABA) receptors in the brain, it is not often prescribed for longer-term treatments, like to manage seizure disorders.
- Although Xanax acts quickly, taking the drug every day can lead to physical dependence and tolerance very quickly. The brain gets used to alprazolam binding to GABA receptors, so it does not produce as much of the GABA neurotransmitter on its own.
- The brain also gets used to the presence of Xanax, so the original dose will quickly stop working as effectively. This may cause a person who misuses or abuses their Xanax prescription to begin taking more of the medication without their doctor’s supervision. As the body becomes tolerant to the presence of Xanax, the person may try to find other ways to get high from the drug.
- Taking any prescription medication in ways that are not prescribed is very dangerous. One of the riskiest ways to abuse Xanax is crushing the tablets and snorting them. Snorting drugs has many harmful side effects, and abusing a potent sedative like Xanax in this manner can quickly lead to overdose.
Xanax Abuse Signs and Symptoms
- Drowsiness or excessive sleepiness
- Confusion or cognitive problems
- Memory loss
- Dizziness or loss of balance, as though drunk
- Slurred speech
- Trouble breathing
- Passing out
- Needing more refills than necessary
- Stealing drugs from friends or family
- Doctor shopping to get multiple prescriptions
- Lying about or being in denial about a drug abuse problem
- Making poor decisions, including driving while intoxicated
- Other behavioral changes, often related to sleeping or eating habits
It is important to know these signs of intoxication. Anyone who abuses Xanax—whether they snort the drug, consume several doses per day orally, or mix the drug with other substances like alcohol—will show these signs of being intoxicated or addicted.
There are more specific signs of snorting drugs, including:
- Frequent nosebleeds
- Continually sniffing as though sick
- Getting high on a drug very fast
- Paraphernalia like razors or crushing implements
Risks and Effects of Snorting Xanax
Often, people who abuse drugs by snorting them believe that this is a safer method of rapid drug delivery than injecting or smoking because they mistakenly believe there are fewer side effects. While there is less risk of catching a virus like HIV or hepatitis from sharing needles, snorting drugs can still lead to illness, physical damage to several parts of the body, and rapid intoxication.
One sign of snorting drugs like Xanax is damage to the nasal membranes. Over time, these membranes will lose blood flow, so they will become thinner and eventually go away. When these tissues have gone, the septum (a piece of cartilage separating the nasal passages) will be exposed, and that can lead to perforation, or a hole forming between the nostrils. Septum perforations can get bigger until there is no more cartilage there, and the nose may collapse. People who have struggled with cocaine or meth abuse by snorting often display these symptoms.
With long-term abuse, the throat and upper respiratory system will be damaged from repeated drug snorting. This can lead to upper respiratory infections, including pneumonia and tuberculosis, and this increases the risk of throat or lung cancer. Perforation of the nasal septum may continue to get worse and eventually lead to perforation of the upper palate, or the roof of the mouth.
Snorting a drug will also make the high more intense, although it does not last as long as the high associated with oral ingestion. This means that a person abusing a sedative like Xanax may suddenly appear very drunk. They could lose their balance and fall, get into a car crash, pass out, or experience oxygen deprivation from slowed or stopped breathing.
Oxygen deprivation is one of the most harmful effects of sedative overdose. Other signs of an overdose on Xanax
- Extreme confusion
- Physical weakness, leading to falling
- Slowed heart rate
- Low blood pressure and breathing rate
- Low body temperature
Xanax Addiction Treatment
While nasal or palatal perforation may not be reversible, lung and throat damage can clear up with time. Most importantly, behaviors around drugs or alcohol can be changed with help from addiction specialists.
Because of the rapid intoxication caused by snorting Xanax, abuse of this substance can quickly escalate. It is important to get help immediately to overcome addictive behaviors. A combination of medical detox followed by therapy to change behaviors is the foundation of overcoming addiction to drugs like Xanax.
If someone experiences an overdose on Xanax, call 911 immediately.